Alert archive / South Dakota / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Sioux Falls, SD

February 25, 202511 counties in South Dakota

NWS Sioux Falls, SD issued this red flag warning at Feb 25, 2025, 2:53 AM CST for 11 counties in South Dakota. It took effect at Feb 25, 2025, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 25, 2025, 2:53 AM CST (08:53 UTC)
In effect from
Feb 25, 2025, 12:00 PM CST
Expired
Feb 25, 2025, 7:00 PM CST
In force
7 hr
Issued by
NWS Sioux Falls, SD

Counties Aurora County, SD, Bon Homme County, SD, Brule County, SD, Charles Mix County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 132 km from the middle of the area, began a volume at 08:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2025-02-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2025-02-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
892 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
81 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

536 
WWUS83 KFSD 250853
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
253 AM CST Tue Feb 25 2025

SDZ050-052-053-057>060-063>065-068-251800-
/O.NEW.KFSD.FW.W.0002.250225T1800Z-250226T0100Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-
253 AM CST Tue Feb 25 2025

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM CST THIS
EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND
WEST OF THE JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA...

The National Weather Service in Sioux Falls has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from noon today to 7 PM CST this evening.

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, 
  Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson and Bon Homme.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
189 
WWUS83 KFSD 251657
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
1057 AM CST Tue Feb 25 2025

SDZ050-052-053-057>060-063>065-068-260100-
/O.CON.KFSD.FW.W.0002.250225T1800Z-250226T0100Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-
1057 AM CST Tue Feb 25 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND WEST
OF THE JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, 
  Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson and Bon Homme.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 21 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
225 
WWUS83 KFSD 252006
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
206 PM CST Tue Feb 25 2025

SDZ050-052-053-057>060-063>065-068-260100-
/O.CON.KFSD.FW.W.0002.000000T0000Z-250226T0100Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-
206 PM CST Tue Feb 25 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CST THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND WEST
OF THE JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA...

* AFFECTED AREA...In South Dakota, Gregory, Jerauld, Sanborn, 
  Brule, Aurora, Davison, Hanson, Charles Mix, Douglas, 
  Hutchinson and Bon Homme.

* WINDS...Southwest 15 to 25 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 23 percent.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
632 
WWUS83 KFSD 260054
RFWFSD

URGENT - FIRE WEATHER MESSAGE
National Weather Service Sioux Falls SD
654 PM CST Tue Feb 25 2025

SDZ050-052-053-057>060-063>065-068-260200-
/O.EXP.KFSD.FW.W.0002.000000T0000Z-250226T0100Z/
Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Hanson-Charles Mix-
Douglas-Hutchinson-Bon Homme-
654 PM CST Tue Feb 25 2025

...RED FLAG WARNING WILL EXPIRE AT 7 PM CST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR LOCATIONS ALONG AND WEST OF THE
JAMES RIVER IN SOUTH CENTRAL SOUTH DAKOTA...

Dry and windy conditions are improving. Therefore have let the Red
Flag Warning expire.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this red flag warning went out at Feb 24, 10:46 PM CST, 4 hours 7 minutes earlier. Its key messages:

  • Seasonally warm conditions are expected to continue through the week and weekend ahead. Temperatures at times may reach 20 degrees above normal.
  • Another risk of light rain moves in Tuesday, but amounts will remain very light.
  • As we begin to dry out fine fuels after snow cover melts, increasing winds and temperatures will lead to occasionally high to very high fire danger into the weekend. Focus remains west of the James River through Tuesday, but areawide by Friday.
Area forecast discussion, Feb 24, 10:46 PM CST, 4 hours 7 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1046 PM CST Mon Feb 24 2025

.KEY MESSAGES...

- Seasonally warm conditions are expected to continue through
  the week and weekend ahead. Temperatures at times may reach 20
  degrees above normal.

- Another risk of light rain moves in Tuesday, but amounts will
  remain very light.

- As we begin to dry out fine fuels after snow cover melts,
  increasing winds and temperatures will lead to occasionally
  high to very high fire danger into the weekend. Focus remains
  west of the James River through Tuesday, but areawide by
  Friday.

&&

.DISCUSSION...
Issued at 221 PM CST Mon Feb 24 2025

THIS AFTERNOON/EVENING:  A few minor concerns into this evening.
Water vapor shows a well defined and compact upper wave cross the
ND/SD border early this afternoon.  Ahead of this wave, we continue
to see minor warm advection showers or sprinkles move east. However,
further northwest, we're seeing some deepening of clouds and
development of ACCAS over north central South Dakota with a CU
field along advancing frontal boundary. Short term CAMS pull
this wave southeast, bringing a risk for showers and a few
lightning strikes to areas north of I-90 but especially along
and north of Highway 14 later this afternoon and early evening.
Late February instability is typically not that impressive,
however 200 to 500 J/KG this afternoon should be enough to
assist in convective development. The only mid-lvl shear
associated with this wave is speed shear within the effective
layer pushing 40 knots. The fairly dry subcloud layer, enhanced
low-lvl lapse rates, combined with instability, and shear is
likely the reason for CAMs to indicate at least a low- end
probability of a few stronger wind gusts. SSCRAM guidance
continues to hint at low end wind risks focused mostly between
3pm and 7pm along a line from Huron to Madison, to Jackson and
northeast. Very small hail couldn't be ruled out. These compact
waves typically also pack a synoptic wind punch as they move
through, and we're continuing to see that develop over central
and western SODAK. Observed winds over 50 mph upstream have the
potential to move eastward towards the James River valley and
briefly towards I-29 late this afternoon and very early evening.
Have issued a wind advisory for areas likely to see at least a
few hours of sustained strong winds. It should be noted that
even if true thunderstorms don't develop, the dry sub-cloud
layer could lead to some localized gusty winds in
sprinkles/showers.

TONIGHT:  After this wave moves east this evening, gusty winds
subside and after midnight  may turn calm as a surface ridge axis
moves east.  Should decent radiational cooling develop and we can
surpass the afternoon crossover temperatures, then areas of fog
to even dense fog may form along and east of I-29. Have boosted
fog mention, and will need to monitor.

TUESDAY: Mid-lvl ridging increases again Tuesday morning ahead of
yet another shortwave crossing the Northern Plains late in the day.
We'll see a quick development of southerly winds in the morning,
aiding in driving out any fog/stratus, but also allowing
temperatures to climb well into the 50s and even 60s. The biggest
fly in the ointment will be if surface winds maintain a bit more of
a southeast fetch east of I-29, which may limit temperatures rises.
To the west, a more favorable wind direction ahead of a surface
trough over the central Dakotas, aligned with the low-lvl thermal
ridge should promote deeper mixing and temperatures well into the
60s. It would not be surprising to see a few 70s near Gregory
or Lake Andes, and have pushed temperatures higher given
performance of the past days. Winds may approach the 20-25 mph
mark with 25% RH briefly Tuesday afternoon west of the James.
This will push the overall fire danger risk towards the very
high category. The aforementioned shortwave moves into western
Minnesota Tuesday evening and night. With a lack of appreciable
moisture, instability and overall rain chances remain low into
Wednesday.

WEDNESDAY-FRIDAY:  A cold front moves through early Wednesday
morning, cooling off high temperatures slightly during the day. The
sharper northerly mid-lvl flow will begin cooler temperatures aloft
and perhaps some occasional low-lvl cloud cover at times into
Thursday.  Winds remain light on Thursday as surface high pressure
moves east.  High temperatures again push the upper 40s to lower
50s.  Yet another fast moving shortwave moves  through southern
Canada towards the Great Lakes on Friday.  This intensifying clipper
will develop a rather deep 996mb low over northeastern North Dakota
and northern Minnesota early Friday. In typical clipper fashion, an
initial surface trough moves through early in the day setting up a
warm and gusty westerly downslope flow.  Highs will climb into the
mid and upper 50s areawide with wind gusts pushing 30 to 40 mph.
Obviously, these forecast conditions favor very high fire danger
throughout the region. The true cold front associated with the
clipper won't arrive until Friday evening dropping temperatures
for the weekend.

SATURDAY-MONDAY: Northerly winds are likely next weekend, with a
continuation of dry weather. Temperatures are expected to remain
above seasonal normals.   Rain chances begin to increase by early
next week, but large scale agreement in the longwave pattern
continues at this time.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1038 PM CST Mon Feb 24 2025

Winds become light overnight, and latest hi-res guidance
continues to indicate high probabilities (60-70%) of fog
development from east central SD through southwest MN into
portions of northwestern IA late tonight into early Tuesday
morning. This fog may impact KFSD. Southerly winds will
increase on Tuesday afternoon, then transition to
west/northwesterly by Tuesday evening as a boundary moves across
the region.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...Dux
AVIATION...JM
Hazardous weather outlook, Feb 24, 2:31 PM CST, 12 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
231 PM CST Mon Feb 24 2025

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ050-052-053-
057>071-252045-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Dixon-Dakota-Gregory-Jerauld-Sanborn-
Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-
Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Union-
231 PM CST Mon Feb 24 2025

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, central South Dakota, east
central South Dakota, south central South Dakota, and southeast
South Dakota.

.DAY ONE...This Afternoon and Tonight

Warm temperatures, breezy winds, and lower humidity will result in
elevated fire danger along and west of the James River.

Gusty winds up to 45 mph may be possible through 8pm. Any light
rain shower that moves through into very early this evening could
also produce stronger winds.

Areas of fog may be possible early Tuesday morning. Visibility
less than 1 mile will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm temperatures and gusty winds will continue to lead to
fire danger through the week. Focus for elevated fire danger will
return Tuesday afternoon west of Interstate 29, and across the
entire outlook area on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MNZ071-072-080-081-089-090-097-098-SDZ038>040-054>056-252045-
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Miner-Lake-Moody-
231 PM CST Mon Feb 24 2025

This Hazardous Weather Outlook is for portions of southwest
Minnesota and east central South Dakota.

.DAY ONE...This Afternoon and Tonight

Light rain showers to a few thunderstorms will be possible through
7pm. A few stronger 50 mph wind gusts and small hail could be
possible.

Areas of fog may be possible early Tuesday morning. Visibility
less than 1 mile will be possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Very warm temperatures and gusty winds will continue to lead to
fire danger through the week. Focus for elevated fire danger will
return Tuesday afternoon west of Interstate 29, and across the
entire outlook area on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 25, 4:14 AM CSTDense Fog AdvisoryFSDBrookings, Kingsbury, Lake, Moody7 hr

Nearby

Red Flag Warnings in South Dakota, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.